The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol


& You

Benjamin Young, M.D., Ph.D.

David Wohl, M.D.
Nelson Vergel,
B.S.Ch.E., MBA

Keith Henry, M.D.

Matt Sharp
Myles Helfand
Bonnie Goldman
Olivia Ford


Boundless gratitude to the people whose names, images and quotes appear within this booklet: Your personal stories and your wisdom make this resource a thousand times more useful and meaningful.

Consult your doctor! The only purpose of this booklet is to educate and inform. It is no substitute for professional care by a doctor or other medical professionals. neither endorses nor opposes any particular treatment option discussed in this booklet. Instead, we encourage you to discuss all of your options with a health care provider who specializes in treating HIV.


The information in this booklet will help you learn more about the causes of GI distress, the details about specific side effects, which HIV medications can cause them and ways to counteract the symptoms. We've gathered facts from the U.S. health department's HIV treatment guidelines, the go-to resource for HIV health professionals -- as well as advice from seasoned experts in the HIV field, including doctors and longtime HIV survivors. Having this information will help you in conversations with your own medical providers.

AS MORE AND MORE PEOPLE with HIV get connected to care and start HIV treatment, it is vital that they understand all the details about the drugs they are taking, especially regarding any potential side effects. Side effects are the number one concern for many people starting a new medicine.

Gastrointestinal (GI), or "gut," problems are the most common symptoms experienced by people with HIV. Diarrhea, soft stools, nausea, flatulence (farting), constipation and heartburn are the unpleasant symptoms of GI distress. Although people living with HIV may experience many side effects, it is the gut side effects that are often the most bothersome. Not only can they disrupt your daily routine, but they can be embarrassing. Gut problems may also affect the way you take HIV meds, since they are often the culprit in GI discomfort.

There are many reasons people experience gut-related problems besides medications, so it's important to get to the root cause of the symptom in order to lessen its severity -- or to completely stop it.

Signs, symptoms, side effects

Technically, a side effect occurs as a result of taking a medication. Symptoms refer to a set of complications that you as a patient notice. Doctors take note of any signs they are seeing with their patients. In any case, the causes of gut problems can be challenging to uncover.

Copyright © 2015 Remedy Health Media, LLC. All rights reserved.

This article was provided by It is a part of the publication HIV & You: Managing Gut Symptoms.
See Also
How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen
Other Sides of HIV: On Listening to Your Body, and Talking to Your Meds
A Day in the Life Video Series
Spotlight Series: HIV, the Gut and Digestive Issues
More on Gastrointestinal Problems and HIV


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read's Comment Policy.)

Your Name:

Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining: